Question about a recent Mirena IUD Implantation

Patient : Two weeks go I got a Mirena IUD inserted and have since been getting headaches, back pain cramps and mood swings. Will these side effects level out soon? What is the time frame? Thanks!
Symptoms:  Headache, lower back ache, cramps, mood swings
Doctor :   Thank you for your question. The Mirena IUD is an hormone eluting intrauterine device that is used as a form of contrace ption. This IUD elutes a hormone analog called levonorgestrel. This medication when it interacts with your body's own endogenous hormone production, can produce side effects such as headaches, cramps, irritability, and light menstrual spotting. This usually goes away within the first month. Should your symptoms not resolve after about three to four weeks, please follow up with your doctor to be examined. It is possible that this IUD may not be the right choice of contraception for you and you will need to have it removed. Should your symptoms worsen, especially the abdominal cramping, please see your doctor immediately. AskTheDoctor.com wishes you a speedy recovery.

Related Q&A

Q: I am taking Cerazette and taking birth control as the first time. I accidentally start the first pill from the bottom...

Q: When taking POP birth control norethindrone how close to the time you are supposed to take it can it still be effecti...

Q: I've noticed my stomach has been gurgling since the last time i had sex they day after my period ended. I am on birth...

Q: I've been taking junel birth control. I just finish my first pack and now this week I'm on withdrawal bleeding. But i...

Q: Is it ok to take brith control after labral reconstruction surgery?

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews